Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 105, NWS Des Moines, IA

May 12, 20144 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 12, 2014, 1:39 PM CDT for 4 counties in Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2014, 1:39 PM CDT (18:39 UTC)
Expired
May 12, 2014, 2:15 PM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clarke County, IA, Decatur County, IA, Ringgold County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
753 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:02 PM CDT, 37 minutes earlier.

Area forecast discussion, May 12, 1:02 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
102 PM CDT MON MAY 12 2014

.SHORT TERM /TODAY/... ISSUED AT 321 AM CDT MON MAY 12 2014

TWO PROBLEMS TODAY ARE BOTH WITH CONVECTION THE EARLY MORNING
CONVECTION WILL BE AN ISSUE WITH THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL MOVING INTO ALREADY SATURATED AREAS. THIS IS ASSOCIATED
WITH A WEAK WAVE IN THE FLOW THAT IS LIFTING NORTHEAST ACROSS THE
STATE. ADDITIONAL DEVELOPMENT IS LIKELY OVER THE SOUTHEAST HALF OF
THE STATE WITH THE COLD FRONT PROGRESSING EAST. THE HRRR HAS WHAT
SEEMS TO BE A REASONABLE HANDLE ON THIS. SEVERITY WILL DEPEND ON
HOW MUCH RECOVERY WE CAN ACHIEVE AFTER THE MORNING CONVECTION.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 321 AM CDT MON MAY 12 2014

PRECIPITATION WILL MOVE OUT OF THE STATE BY 06Z AS THE PATTERN
CHANGES FROM A SOUTHWEST FLOW TO A NORTHWEST FLOW. CANADIAN HIGH
PRESSURE WILL DOMINATE THE WEEKS WEATHER WITH TEMPERATURES WELL
BELOW NORMAL. WILL POTENTIAL NEED TO CONSIDER SOME FROST WORDING
LATER IN THE WEEK, BUT CERTAINTY IS NOT THERE AT THIS TIME BECAUSE
OF THE POTENTIAL FOR SOME CLOUD COVER. IT WILL LIKELY TAKE UNTIL
THE WEEKEND BEFORE THE COOL HIGH PRESSURE MOVES OFF TO THE EAST.
WARMING AND AN INCREASED CHANCE FOR THUNDERSTORMS IS EXPECTED
LATER IN THE WEEKEND.

&&

.AVIATION...12/18Z
ISSUED AT 102 PM CDT MON MAY 12 2014

UNSETTLED WEATHER EXPECTED THRU THE TAF PD AS A SFC COLD FRONT
SWEEPS THRU THE RGN. SHRA/TSRA POSSIBLE THRU THIS EVE AT THE
KOTM...KDSM AND KALO TERMINALS. IFR/MVFR CIGS FILL IN BEHIND THE
FROPA. IFR/MVFR CIGS EXPECTED TO LIFT BY 15Z TUE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MS MAY 14
LONG TERM...MS MAY 14
AVIATION...ZOGG
Hazardous weather outlook, May 12, 12:35 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT MON MAY 12 2014

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081-
082-092-093-131745-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
1235 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY MAINLY ALONG AND EAST OF THE
INTERSTATE 35 CORRIDOR. SOME OF THE STORMS MAY PRODUCE HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS...BUT SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ027-028-038-039-049-050-061-062-073>075-083>086-094>097-131745-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1235 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED INTO TONIGHT...BUT WILL END FROM WEST
TO EAST BEGINNING BY LATE AFTERNOON. SOME STORMS MAY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. AN
ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL MAY LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BETWEEN 100 PM
AND 800 PM.

ZOGG

In the hours before

Local storm report, May 12, 8:22 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
822 AM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       1 NW GRISWOLD           41.25N 95.16W
05/12/2014  M4.10 INCH       CASS               IA   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 4.10 INCHES OF RAIN

&&

KOTENBERG
Special weather statement, May 12, 9:34 AM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
934 AM CDT MON MAY 12 2014

IAZ074-075-084>086-094>096-121530-
APPANOOSE IA-MAHASKA IA-DECATUR IA-WAPELLO IA-LUCAS IA-WAYNE IA-
MARION IA-MONROE IA-
934 AM CDT MON MAY 12 2014

...HEAVY RAINFALL MAY LEAD TO MINOR FLOODING...

THROUGH 930 AM...THUNDERSTORMS WITH HEAVY RAINFALL HAVE PRODUCED AS
MUCH AS 2 TO 3 INCHES OF RAIN IN A COUPLE HOURS OVER SOUTHEAST IOWA.
THIS HEAVY RAINFALL WILL LEAD TO SIGNIFICANT RUNOFF AND MAY CAUSE
SOME MINOR FLOODING. ANY FLOODING WILL BE SHORT-LIVED.

LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OSKALOOSA...CHARITON...ALBIA...CORYDON...EDDYVILLE...
RATHBUN LAKE...OTTUMWA INDUSTRIAL AIRPORT...FREMONT...SEYMOUR...
MORAVIA...RUSSELL...LOVILIA...ALLERTON...BEACON...HUMESTON...
UNIVERSITY PARK...MYSTIC...BUSSEY AND BLAKESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND DO
NOT DROWN.

&&

LAT...LON 4107 9328 4146 9241 4117 9241 4116 9218
      4110 9218 4110 9219 4098 9258 4058 9328
      4058 9378
TIME...MOT...LOC 1430Z 240DEG 49KT 4091 9321

ZOGG
Special weather statement, May 12, 12:42 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1242 PM CDT MON MAY 12 2014

IAZ049-050-060>062-073>075-083>086-094>097-121945-
MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...MARSHALLTOWN...TAMA...TOLEDO...TRAER...
DYSART...GLADBROOK...DES MOINES...NEWTON...GRINNELL...INDIANOLA...
NORWALK...CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...LAMONI...LEON...CORYDON...SEYMOUR...
ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD
1242 PM CDT MON MAY 12 2014

...THUNDERSTORMS WITH SMALL HAIL...BRIEF GUSTY WINDS AND HEAVY
RAINFALL THIS AFTERNOON...

THUNDERSTORMS WITH SMALL HAIL AND BRIEF GUSTY WINDS WILL IMPACT
PORTIONS OF CENTRAL AND EASTERN IOWA THIS AFTERNOON...MAINLY ALONG
AND EAST OF INTERSTATE 35 AND SOUTH OF U.S. HIGHWAY 30. SOME OF
THE STORMS SOUTH OF INTERSTATE 80 MAY BECOME STRONGER WITH LARGER
HAIL POSSIBLE. ALSO BE ON THE LOOKOUT FOR HEAVY RAINFALL AND
ASSOCIATED MINOR FLOODING.

ZOGG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:58 PM CDTSpecial Weather StatementDMXAdair, Audubon, Carroll, Cass, Crawford, Guthrie2 hr
May 11, 8:08 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth37 min
May 11, 8:24 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Crawford66 min
May 11, 9:05 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass40 min
May 11, 9:15 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Greene, Sac45 min
May 11, 9:21 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Dallas, Greene, Guthrie39 min
May 11, 9:30 PM CDTFlash Flood WarningDMXAudubon, Carroll, Cass, Crawford6 hr
May 11, 9:45 PM CDTTornado WarningDMXDallas, Guthrie30 min
May 11, 9:59 PM CDTTornado WarningDMXBoone, Dallas, Greene, Guthrie46 min
May 11, 10:03 PM CDTSevere Thunderstorm WarningDMXAdair, Boone, Dallas, Greene, Guthrie, Hamilton and 6 more57 min
May 11, 10:26 PM CDTTornado WarningDMXDallas, Polk, Story34 min
May 11, 10:45 PM CDTSevere Thunderstorm WarningDMXAdams, Cass45 min
May 11, 10:47 PM CDTTornado WarningDMXBoone, Hamilton, Story28 min
May 11, 10:55 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Jasper, Marion, Marshall and 3 more65 min
May 11, 11:13 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union47 min
May 12, 12:31 AM CDTFlash Flood WarningDMXAdair6 hr
May 12, 12:47 AM CDTSevere Thunderstorm WarningDMXClarke, Ringgold, Union43 min
May 12, 1:32 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren43 min
May 12, 3:05 AM CDTSpecial Weather StatementDMXCarroll25 min
May 12, 4:45 AM CDTSpecial Weather StatementDMXHardin30 min
May 12, 9:34 AM CDTSpecial Weather StatementDMXMahaska, Monroe, Wayne56 min
May 12, 10:34 AM CDTFlash Flood WatchDMXAppanoose, Black Hawk, Bremer, Butler, Clarke, Davis and 14 more7 hr
May 12, 2:47 PM CDTFlash Flood WarningDMXLucas6 hr
May 12, 3:14 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Poweshiek, Wapello46 min
May 12, 3:36 PM CDTSevere Thunderstorm WarningDMXDavis39 min
May 12, 4:18 PM CDTFlash Flood WarningDMXMarion, Monroe6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.